By Natasha Persaud

If you have high LDL cholesterol, your doctor may have prescribed a statin medication, such as simvastatin (Zocor) or pravastatin (Pravachol).

Now preliminary research has linked moderate doses of these statins to low energy and fatigue following exertion or exercise.

About 1,000 men and women with high LDL cholesterol (but no heart disease or diabetes) rated their energy levels and feelings of fatigue before taking medication and six months after taking simvastatin, pravastatin or a placebo. People taking statin drugs were more likely to report lower energy and/or greater fatigue, especially women.

If future studies confirm these results, the impact could be significant: millions of U.S. adults take statins daily.

The researchers suggest that their findings should be taken into account by doctors when weighing the pros and cons of prescribing statins to patients, according to a news release.

The benefits of taking statins may still outweigh the risks. However, if you notice greater fatigue—or any possible side effect—after starting statin therapy, talk to your doctor.

Sources:

Golomb, B. et al. Research Letter: Effects of Statins on Energy and Fatigue with Exertion: Results from a Randomized Controlled Trial. Archives of Internal Medicine, published online June 11, 2012.

News release, UC San Diego, June 11, 2012.

Publication Review By: the Editorial Staff at Healthcommunities.com

Published: 11 Jul 2012

Last Modified: 01 Sep 2015